News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Psychiatric Topics

Question: could my medication cause panic attacks?


 drm - Wed Jan 14, 2009 11:20 pm

Hi
I have been taking medication (prescribed by my doctor) for anxiety for 14 months. I have had no side effects from the medicine and my anxiety problem had improved. I recently started having panic attacks, thoughts of suicide and have lost interest in almost everything. I do not understand why I would all of a sudden start feeling like this. I was happy with myself and my life. Is it possible that the medication could be causing this?
 Jeffrey Junig MD PhD - Sun Jan 18, 2009 4:00 pm

User avatar Since you have been taking this medication for a number of months, it would be unlikely to suddenly start causing problems like panic attacks. Most of the problems with side effects from medications occur early in treatment, and then become less likely over time.

As a 'psychodynamic psychiatrist', I don't generally consider panic attacks to come for no reason; I assume that there are things that you have repressed-- fears, feelings, thoughts, etc that you don't want to experience-- that are leading to episodes of panic that 'break through' your ability to repress them. This is the thought behind using psychotherapy for anxiety or panic; you cannot access your 'unconscious', but by talking about your life you may be able to express some of the repressed feelings, or get an idea about what might be bothering you.

Short of psychotherapy there are a couple things to consider. You could, of course, see your doctor about increasing or changing the medication. The SSRI's are generally a first line, and if they are ineffective a person would move to SNRI medications. I recommend avoiding 'benzodiazepines'; Xanax or alprazolam, valium or diazepam, Klonopin or clonazepam, etc... as they cause tolerance and 'rebound anxiety' that can often trap a person in a cycle of use/withdrawal. Other medications for anxiety and panic include buspirone, quetiapine, and hydroxyzine.

Beyond medication, you can do your own 'mini-psychotherapy' by keeping an open mind about what might be bothering you. If you do experience fears (not the panic attacks, but appropriate fear) over things in your life, take the time to consider what you are afraid of, and deal with it. As an example, if there is something you need to do but that you have been putting off, consider getting it done. And stop for 10-15 minutes every morning and evening and 'check in' with yourself; reflect on the day, consider how things went, and think about your plans for the next day. Stop rushing and get more in touch with yourself.

Finally, avoid substances that will make panic worse-- caffeine, alcohol, smoking pot, pain pills, etc. Some of them will help for a short time, but they all will increase your discomfort long term.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here